First, do no harm

Physicians and drug safety

Editor’s Note:  This story, first published in 2005, has been updated.

Lisa A. DuBois
Published: July, 2005

Nancy J. Brown, M.D.: Always vigilant for the rare adverse side effect
Photo by Anne Rayner
At first, Nancy J. Brown, M.D., wasn’t certain whether or not she was seeing a pattern among her patients.

It was 1992, and the young clinical pharmacologist at Vanderbilt University Medical Center noticed that some of her patients seemed to have an allergic-type reaction to ACE-inhibitors, medications used to treat hypertension and reduce the risk of heart disease and kidney failure.

Not commonly, but often enough to notice, some of them were coming in with symptoms of angioedema—swelling of the lips, face, tongue and throat. Even more disconcerting, it struck her that an inordinate number of patients with side effects were African-American.

Brown decided to pursue her hunch. First, she called various drug companies, but few had readily available data on adverse reactions. Next she spoke with Marie R. Griffin, M.D., MPH, a Vanderbilt pharmacoepidemiologist, who contacted colleagues at the U.S. Food and Drug Administration to see if there had been any similar reports of adverse events.

As it turned out, a company had just submitted an application to the FDA for a new ACE-inhibitor drug, and had reported seeing higher rates of angioedema than anticipated. That company had included more African-Americans in its trials than previous studies had done.

Like sleuths, Griffin and Brown then examined the Tennessee Medicaid database, comparing rates of angioedema among both black and white patients on ACE-inhibitors with patients on calcium channel blockers, a different class of medication for reducing blood pressure.

“When we controlled for (type of medication) we found that blacks (on ACE-inhibitors) were four-and-a-half times more likely to have angioedema than whites,” says Brown, now a professor of Medicine and Pharmacology. “The other thing we noticed was that there were a number of people who’d had episodes of angioedema who’d been left on their ACE-inhibitor.”

In other words, even when patients presented with angioedema, many physicians hadn’t made the connection that the medication was the underlying cause.

Part of the reason was because angioedema, even among blacks, is a rare event. But also, while some people took only a pill or two and quickly experienced dramatic swelling of their tongue or lips, other patients had been taking the medicine for months or even years before the side effect kicked in. Still others never experienced bad reactions.

Page 1 2 3 4 5 > All

View Related Articles:
Once in a lifetime: Finding a way to short-circuit sepsis
gNPgGKkpJHpmyr